What is Stoddard Solvent Poisoning?
- Stoddard solvent is a clear liquid chemical that is derived from petroleum. It has the smell of kerosene and is also highly-flammable
- The chemical is used in paint-thinners, as a solvent in dry cleaning and degreasing compounds, in paints, printing inks, photocopier machine toners, and adhesives. Stoddard solvent products are sold under the brand names Texsolve and Varsol
- Stoddard Solvent Poisoning is the accidental or intentional intake of products containing Stoddard solvent
- The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)
Stoddard Solvent Poisoning may be also referred to as the following:
- Stoddard Solvent Toxicity
- Texsolve S Poisoning
- Varsol 1 Poisoning
What are the Causes of Stoddard Solvent Poisoning?
- Stoddard Solvent Poisoning is caused by the intake or inhalation of Stoddard solvent chemical compounds. The exposure may also occur following skin or eye contact
- This intake could be accidental, or in some cases intentional, to bring self-harm
- The components of Stoddard solvent include various types of hydrocarbons and benzene. Any of these substances have the potential for severe toxicity
Note: The compound can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of other medications being taken, resulting in undesired side effects.
What are the Signs and Symptoms of Stoddard Solvent Poisoning?
The signs and symptoms of Stoddard Solvent Poisoning can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body may be affected
The signs and symptoms of Stoddard Solvent Poisoning may include
- Burning and pain in the throat and food-pipe; it may also involve the ears, eyes, nose, and mouth (lips, tongue)
- Swelling of the mouth and tongue; unable to speak clearly
- Severe respiratory difficulties
- Severe skin burns may cause necrosis of the underlying tissue
- Vision abnormalities and loss of vision
- Severe pain in the stomach and abdomen
- Nausea, vomiting (blood in vomit)
- Blood in stool
- Fever, headaches, and weakness
- Loss of memory
- Feeling dizzy, disoriented, or nervous
- Feeling of numbness in the limbs
- Unable to walk properly; lack of coordinated movements
- Low response level
- Collapse and/or unconsciousness
How is First Aid administered for Stoddard Solvent Poisoning?
First Aid tips for Stoddard Solvent Poisoning:
- Call 911 or your local emergency help number for emergency assistance
- Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
- Provide them with information such as the compound taken, quantity and time of ingestion, age, weight and general health status of affected individual
- Carefully remove the individual from the exposure area; move them to region of fresh air immediately
- Confirm that the airways are protected; also, ensure breathing and the presence of pulse
- Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
- Clean the mouth to remove any remaining compound; wipe mouth with a wet cloth
- Following an ingestion of the substance, immediately give milk to drink
- In case of symptoms that indicate difficulty in swallowing including vomiting or decreased alertness, do not give anything by way of mouth
- If eye exposure has occurred, then wash the eye thoroughly with copious amounts of water (for about 15 minutes)
- Take individual to emergency room (ER) for further treatment
- Always try to take the compound bottle/container to the ER
The emergency medical health professional might perform the following steps towards treating the condition:
- Gastric lavage for elimination of the substance from the stomach (irrigation using special solutions)
- Medically manage symptoms and provide breathing support, if necessary
- Wash skin and eyes repeatedly and thoroughly (irrigation), to eliminate any remaining hazardous compound; use soap and water
- Following this, a suitable skin or eye ointment may be used to treat the exposure
- Surgical treatment for skin burns including removal of burnt skin
- Administer fluids by an intravenous drip line
Who should administer First Aid for Stoddard Solvent Poisoning?
First aid for Stoddard Solvent Poisoning is administered by healthcare professionals.
- The individual who is affected, or someone near, should call 911 for emergency assistance (or the local emergency number)
- They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions
What is the Prognosis of Stoddard Solvent Poisoning?
- The prognosis of Stoddard Solvent Poisoning is dependent on the amount of substance consumed, time between consumption and treatment, severity of the symptoms, as well as general health status of the patient
- If the individual can recover from the symptoms, with appropriate medication and prompt support, the outcome is better
- Treatment delays may lead to complications including perforation of the throat or gastrointestinal tract. Due to this, bleeding and infection can additionally worsen the prognosis. In some individuals, damage to the internal organs may continue to take place for many weeks
- In case of severe poisoning, there is a chance of lung damage that may be severe. Damage to the brain may become irreversible, if timely oxygen therapy is not administered
In general, toxicities are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.
How can Stoddard Solvent Poisoning be Prevented?
Stoddard Solvent Poisoning can be prevented by:
- Wearing personal protective equipment (PPE) is useful in protecting the lungs, eyes, mucous membranes, and skin
- Keeping any poisonous/hazardous chemicals and other materials out of children’s reach
- Ensure that industrial safety regulations for compound exposure is adhered to at workplaces
- Keep all poisons correctly labeled and in suitable storage locations
- Being aware of basic first aid steps in case of an emergency (such as inadvertent poisoning)
What are certain Crucial Steps to be followed?
- Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
- Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
- It would be helpful if the following information is readily available:
- Type, amount and time of consumption of the substance
- Age and weight of the individual
- And, the overall health status of the individual